Funnel Cloud, Faulk
- When
- July 17, 7:39 PM CST
- Where
- Faulk County, 6.03 mi NE of Onaka
- Reported by
- Law Enforcement
- Coordinates
- 45.240, -99.390
An isolated supercell tracked southeast across Faulk and Hand counties producing funnel clouds with one tornado touchdown, sixty mph winds, along with some penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated supercell tracked southeast across Faulk and Hand counties producing funnel clouds with one tornado touchdown, sixty mph winds, along with some penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 2:50 PM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU JUL 17 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME GETS CLOSER. .LONG TERM...SATURDAY THROUGH THURSDAY MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A 30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST. && .AVIATION... VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL DOMINATE THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 333 PM CDT THU JUL 17 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT UNCERTAINTIES REMAIN IN TIMING AND LOCATION. CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
4 funnel cloud, 2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
A tornado touched down briefly in open country northeast of Polo with no damage occurring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126345, 126351, 126349, 126346, 126347, 126352, 126350, 126348.